Underage Habits That Turn Into Over-Age Health Dilemmas!
20121016 Widescreen

It’s Tuesday with Travis! E.R. physician Dr. Travis Stork tells you what you need to know about the recent meningitis outbreak to keep you and your family safe. Discover the truth about your good, bad and unhealthy habits. Plus, could a new, FDA-approved weight-loss pill be the answer you’ve been looking for? 

The Good the Bad and the Unhealthy
It seems every day there’s a new study about what’s good or bad for you, and it can get confusing. Dr. Travis sets the record straight.


Good or Bad? E-Cigarettes

Good or Bad? Vitamin supplements

Good or Bad? Coffee

Stomach Ache or Something Worse?
When you’re experiencing abdominal pain, it’s not just your stomach that could be causing the problem. Learn about each organ in your abdomen and how to tell where the pain is coming from because everyday warning signs could lead to serious consequences.

“If you develop new abdominal pain [and] you don’t have a good explanation for what it is, it’s worth getting it checked out,” Dr. Travis says.


Tummy ache? It could be your stomach or your gall bladder or pancreas.


What happens when you have a kidney stone.

 

Morning Routine Blues
Do you hit the snooze button on your alarm clock first thing in the morning? You could be adding extra stress to your day. Dr. Travis breaks down what’s wrong with one woman’s morning routine and reveals what you should be doing when you wake up in the morning to help get your day started off right.

Meningitis Outbreak: The Doctors Investigate
At least 214 people have become sick and 15 people have died from a rare form of fungal meningitis after they were given a steroid shot to help treat back pain, according to the Centers for Disease Control and Prevention.

Those steroids injections have been linked to the New England Compounding Center in Framingham, Mass., which has voluntarily recalled all of its products.

The shots were given to as many as 13,000 people at 75 clinics in 23 states beginning May 21, 2012. People in 14 states have reported becoming ill.

The fungal meningitis outbreak has put a spotlight on compounding pharmacies, which are not held to the same level of standards and scrutiny as drug manufacturers.

The Doctors' Investigative Reporter Melanie Woodrow visits a California compounding pharmacy to find out more about these types of facilities.

“It’s the idea that you want to know where the drug is coming from, and people need to ask those questions,” Melanie says. “Patients need to ask their doctors where did this drug come from, was it tested for sterility and other factors, and is there a report that says this drug is clean.”

Meningitis is caused by inflammation or infection of the protective membranes that cover the brain and spinal cord. Symptoms can include headaches, fever, nausea, vomiting and confusion.

“This is a case where we’ve injected a very nasty fungus directly into the meninges, as you pointed out, and done it with steroids, which suppress the immune system, so it’s a double whammy,” infectious disease specialist Dr. Brad Spellberg says.


Melanie visits a California compounding pharmacy.


Dr. Travis and Melanie discuss the meningitis outbreak.

Dr. Spellberg tells you how to protect your family.

The Federal Drug Administration and the CDC are investigating the cause of the fungal meningitis outbreak, and lawmakers are calling for increased regulation of compounding pharmacies.

Anyone who has had a shot from the New England Compounding Center should report it to MedWatch, the FDA’s voluntary reporting program, at 1-800-FEA-1088 or visit www.fdagov/medwatch. If you’re not sure where the shot came from, contact the clinic where you received the shot.

Read the FDA's response to the fungal meningitis outbreak.

Are New Weight-Loss Drugs Safe?
The FDA has recently approved two weight-loss drugs — Lorcaserin and Phentermine/Topiramate. It’s the first time in almost 13 years that the FDA has approved any new drug for long-term weight loss.

Childhood obesity has more than tripled in the past 30 years. It’s estimated that half of the population in 39 states will be obese by 2030.

“A lot of people are looking for that quick fix,” Dr. Travis says.

Bariatric surgeon Dr. Brian Quebbemann, cardiologist Dr. John Kennedy and Elaine Morrato, an associate professor in health systems, management and policy with the Colorado School of Public Health, join Dr. Travis to weigh in on the risks and benefits of weight-loss drugs.

“We do surgery and then we also have lifestyle management — weight loss with diet and exercise," Dr. Quebbemann says. "There’s nothing really in between, and these medications give us hope that something’s going to fill that void for the patients.”

Dr. Kennedy explains that primary pulmonary hypertension is a dangerous side effect of these weight-loss drugs. “Obesity is the biggest health problem in America today, and I can tell you that a pill is not the answer," he says.

Professor Morrato, who sits on the drug-approval panel, explains why she voted “yes” for one of the weight-loss drugs.

“The magnitude of the obesity epidemic is such that we need options in between, and we have to find a way to get them out there safely,” Professor Morrato adds.

Lisa participated in a clinical trial for weight-loss drug Lorcaserin and lost 40 pounds.

“'It was a magic bullet for me," she says.

Lisa acknowledges that she gained back the weight after going off the pill, which put her at risk for diabetes and cardiovascular problems. Despite the risks, Lisa says, “I would rather be on a drug the rest of my life that lets me lose weight and be healthy than have to get sick and then be on a drug to control that the rest of my life. That’s my choice.”


Learn the risks and benefits of two new FDA-approved weight-loss drugs.


Lisa shares her experience with participating in a Lorcaserin drug trial.

“We need to do whatever possible to battle this obesity epidemic, but I think we all agree that there is no such thing as a magic bullet,” Dr. Travis says. “These pills are not a magic bullet; they are not going to be for everyone out there. This is an individual discussion to have with your doctor.”


For more information about the products mentioned on this show, please go to Related Resources
Sign Up for the Newsletter| Show Page |Talk about the Show | Join The Doctors Social Network
OAD 10/16/12

 

Please help keep the community civil. The Doctors moderates this forum and all comments must follow TheDoctorsTV.com Community Guidelines and New Terms of Use . The Doctors reserves the right to use the comments you submit in whole or in part, and to use the commenter’s name and location, in any medium. Note that DISQUS operates this forum and you must log-in or register with DISQUS to participate.